Hypotensive shock and angio-oedema from angiotensin II receptor blocker: a class effect in spite of tripled tryptase values

Authors


Erik W. Nielsen, Department of Anaesthesiology, Nordland Hospital, 8092 Bodø, Norway.
(fax: +47 8503 1206; e-mail: erikwn@fagmed.uit.no).

Abstract.

In adverse reactions with shock, tripled tryptase values can support a diagnosis of anaphylaxis. A 51-year old physically fit woman experienced angio-oedema and hypotensive shock after irbesartan ingestion requiring noradrenaline infusion. Serum tryptase rose to three times the normal value. Total immunoglobulin E and skin prick tests were normal, however. As nonallergic increases in tryptase have been observed, e.g. during angio-oedema from angiotensin-converting enzyme inhibitors, and bradykinin itself can degranulate mast cells acutely, we interpret the reaction as a class effect. To our knowledge, our report is one of the first on shock and angio-oedema from irbesartan.

Ancillary